Skip to main content

Does Trileptal cause weight gain?

Medically reviewed by Philip Thornton, DipPharm. Last updated on Oct 2, 2022.

Official answer

by Drugs.com

Trileptal (oxcarbazepine) can cause weight gain in patient with partial onset-seizures. During clinical development, 2 percent of adults treated with Trileptal 1200 mg or 2400 mg a day reported an increase in their weight compared with 1 percent of patients taking Trileptal 600 mg a day or placebo.

Significant weight gain has also been observed in children with epilepsy treated with oxcarbazepine in one small study. The study enrolled children aged from 3.7 to 15.9 years of age. A total of 26 children in the study were treated with oxcarbazepine. When the children were followed-up after 8 months’ treatment, significant increases in body weight and body mass index (BMI) were observed.

The recommended dose of Trileptal in children is based on their body weight, so any changes in body weight may require dosage adjustment.

Other side effects of Trileptal include increased appetite, leg edema (swelling) and digestive changes such as constipation, which can all affect body weight. Trileptal has also been reported to cause weight loss or decrease in some patients.

References

Related medical questions

Drug information

Related support groups